Alert archive / Colorado / Snow Squall Warnings in 2023

Snow Squall Warning 4, NWS Pueblo, CO

February 8, 2023El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this snow squall warning at Feb 8, 2023, 11:15 PM MST for El Paso County, Teller County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2023, 11:15 PM MST (06:15 UTC)
Expired
Feb 8, 2023, 11:45 PM MST
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 31 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 6.3 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS55 KPUB 090615
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
1115 PM MST Wed Feb 8 2023

COC041-119-090645-
/O.NEW.KPUB.SQ.W.0004.230209T0615Z-230209T0645Z/
Teller CO-El Paso CO-
1115 PM MST Wed Feb 8 2023

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Eastern Teller County in central Colorado...
  Southern El Paso County in east central Colorado...

* Until 1145 PM MST.

* At 1114 PM MST, a dangerous snow squall was located along a line
  extending from 11 miles southeast of Truckton to near Hanover to 7
  miles southwest of Fort Carson, moving south at 10 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           up to 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

I-25 Corridor will be affected with accumulating snow and low 
visibility.

Locations impacted include...
Southern Colorado Springs, Fountain, Hanover, Truckton, Stratmoor,
Schriever AFB, Fort Carson, Security and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3876 10405 3853 10405 3852 10413 3852 10481
      3853 10492 3878 10496 3884 10448
TIME...MOT...LOC 0614Z 338DEG 9KT 3858 10407 3857 10451 3866 10485 

SNOW SQUALL...RADAR INDICATED

$$

CSS/KS
3 follow-up statements
667 
WWUS55 KPUB 090621
SQWPUB

Snow Squall Warning
National Weather Service Pueblo CO
1121 PM MST Wed Feb 8 2023

COC119-090630-
/O.CAN.KPUB.SQ.W.0004.000000T0000Z-230209T0645Z/
Teller CO-
1121 PM MST Wed Feb 8 2023

...THE SNOW SQUALL WARNING FOR EASTERN TELLER COUNTY IS CANCELLED...

The snow squall that prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 3876 10405 3853 10405 3852 10413 3852 10481
      3853 10492 3869 10495 3878 10494 3884 10448
TIME...MOT...LOC 0620Z 338DEG 9KT 3858 10407 3857 10451 3866 10485 

$$

COC041-090645-
/O.CON.KPUB.SQ.W.0004.000000T0000Z-230209T0645Z/
El Paso CO-
1121 PM MST Wed Feb 8 2023

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1145 PM MST FOR
SOUTHERN EL PASO COUNTY...

At 1120 PM MST, a dangerous snow squall was located along a line
extending from 11 miles southeast of Truckton to near Hanover to 6
miles southwest of Fort Carson, moving south at 10 mph.

HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
         blowing snow and rapidly falling visibility. Wind gusts up 
         to 35 mph.

SOURCE...Radar indicated.

IMPACT...Travel will become difficult and potentially dangerous 
         within minutes.

I-25 Corridor will be affected with accumulating snow and low 
visibility.

Locations impacted include...
Southern Colorado Springs, Fountain, Hanover, Truckton, Stratmoor,
Schriever AFB, Fort Carson, Security and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3876 10405 3853 10405 3852 10413 3852 10481
      3853 10492 3869 10495 3878 10494 3884 10448
TIME...MOT...LOC 0620Z 338DEG 9KT 3858 10407 3857 10451 3866 10485 

SNOW SQUALL...RADAR INDICATED

$$

CSS/KS
790 
WWUS55 KPUB 090633
SQWPUB

Snow Squall Warning
National Weather Service Pueblo CO
1133 PM MST Wed Feb 8 2023

COC041-090645-
/O.CON.KPUB.SQ.W.0004.000000T0000Z-230209T0645Z/
El Paso CO-
1133 PM MST Wed Feb 8 2023

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1145 PM MST FOR
SOUTHERN EL PASO COUNTY...

At 1133 PM MST, a dangerous snow squall was located along a line
extending from 13 miles southeast of Truckton to 6 miles southwest of
Hanover to 7 miles southwest of Fort Carson, moving south at 10 mph.

HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
         blowing snow and rapidly falling visibility. Wind gusts up 
         to 35 mph.

SOURCE...Radar indicated.

IMPACT...Travel will become difficult and potentially dangerous 
         within minutes.

I-25 Corridor will be affected with accumulating snow and low 
visibility.

Locations impacted include...
Southern Colorado Springs, Fountain, Hanover, Truckton, Stratmoor,
Schriever AFB, Fort Carson, Security and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3876 10405 3853 10405 3852 10413 3852 10481
      3853 10492 3869 10495 3878 10494 3884 10448
TIME...MOT...LOC 0633Z 338DEG 9KT 3856 10406 3855 10450 3864 10484 

SNOW SQUALL...RADAR INDICATED

$$

CSS/KS
888 
WWUS55 KPUB 090644
SQWPUB

Snow Squall Warning
National Weather Service Pueblo CO
1144 PM MST Wed Feb 8 2023

COC041-090653-
/O.EXP.KPUB.SQ.W.0004.000000T0000Z-230209T0645Z/
El Paso CO-
1144 PM MST Wed Feb 8 2023

...THE SNOW SQUALL WARNING FOR SOUTHERN EL PASO COUNTY WILL EXPIRE AT
1145 PM MST...

The snow squall that prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire. Areas of blowing
snow and snow-covered roads will continue to make travel difficult.

LAT...LON 3876 10405 3853 10405 3852 10413 3852 10481
      3853 10492 3869 10495 3878 10494 3884 10448
TIME...MOT...LOC 0643Z 338DEG 9KT 3855 10405 3854 10449 3863 10483 

$$

CSS/KS

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 8, 10:34 PM MST, 41 minutes earlier.

Area forecast discussion, Feb 8, 10:34 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1034 PM MST Wed Feb 8 2023

.SHORT TERM...(This evening through Thursday)
Issued at 309 PM MST Wed Feb 8 2023

...Snow, heavy at times, will impact portions of southeast Colorado
by later this evening, with increasing winds for the plains through
the afternoon tomorrow and much colder temperatures...

Key messages:

1) Snow, heavy at times, will be possible later this evening and
through tomorrow. There could also be some snow squalls, especially
during the early morning hours.

2) Strong cold front will be moving through later this evening with
increasing winds out of the north behind it.

3) Winds will become very strong out of the north tomorrow over the
plains, High Wind Warning criteria possible over eastern El Paso
County and the eastern plains during the afternoon hours.

4) Much colder air will be in place tomorrow with temperatures
around 10 to 15 degrees below the seasonal average.

5) With the strong and gusty winds and cold temperatures, some areas
of the plains could experience wind chill values in the single
digits and possibly even below 0F at times.

Detailed discussion:

Today...

A deepening major shortwave trough over Montana will move down over
the region through tomorrow. There will be increasing clouds during
the evening with snow shower developing. Some of the model guidance
is starting precipitation over Central Mountains and the Rampart
Range/Palmer Divide area as early as 8 PM. This system has a good
amount of dynamic forcing associated with it, however it lacks
moisture. Therefore, it could provide some good bursts of locally
heavy snowfall for some areas, while completely missing others. The
NAM12 is showing areas of CAPE of around 150 J/kg moving over the
central mountains. Soundings also reflect a good amount of omega
forcing, which will aid in the development of these snow showers.
The convective nature with moderate instability may produce snow
squalls at times, especially with the initial wave of precip that
will move through later this evening around the Palmer Divide area.
There is also the potential of rapid accumulating snow amounts with
some of these squalls, since temperatures will become cold enough
for snow to be sticking on roads. This could provide very slick and
hazardous travel conditions for several hours over parts of northern
El Paso County, and perhaps over other parts of the plains as well.

When analyzing the latest CAMs (convective allowing models), all of
them are relatively dry, generally speaking. Most of the higher
amounts of QPF are confined to the Palmer Divide initially later
this evening. The ARW still has concentrated areas of heavier QPF
over Crowley, Otero, Bent, and Kiowa counties around midnight as it
did yesterday. The NAM 4km Nest has been the model which has dried
out the most since previous model runs, with only the Palmer Divide
receiving better QPF. This is a change for yesterday, which did show
it being better over portions of the lower Arkansas River Valley.
In terms of the deterministic models, the GFS-20 still has the
better QPF as it did yesterday, especially over the Palmer Divide
area. The NAM12 continues to be the best model for QPF over all of
the plains as a whole. The Canadian model is similar to amounts of
what the GFS is showing, while the ECMWF still keeps precip
relatively sparse over a majority of the plains.

The timing of the cold front still looks to be on track with an
arrival around 5 PM with a shift in the winds from a more northerly
direction over El Paso, and then a colder push of air occurring
around 10 PM. Along with this surge of colder air will be an
increase in the northerly winds as the gradient tightens and along
stronger winds aloft at the 700 mb level move over eastern Colorado.

Tonight through Tomorrow..

Models display the highest amounts of snow over the southern I-25
corridor and Raton Mesa area during the early morning hours on
Thursday, which will potentially bring several inches and could
impact the morning commute, mainly south of Walsenburg and to the
CO/NM border. Winds will also continue to increase over the plains
as the pressure gradient tightens due to the low undergoing
cyclogenesis. This could cause some blowing snow to occasionally
reduce visibilities down below a quarter of a mile at times.
Temperatures will continue to drop, especially over the plains, and
eventually dip down into the teens for many locations. Lows in high
country will also drop off quick through the night as colder air
aloft moves overhead, mainly in the single digits for many
locations. As far as the higher terrain, the highest snowfall
amounts through the day tomorrow will likely occur over the northern
Sawatch Range, with up to 6 inches possible just north of the
Cottonwood Pass area.

The strongest winds will be over Kiowa County which could
occasionally reach High Wind Warning criteria from around sunrise to
the late afternoon hours, although there is lessening confidence of
this being persistent for more than a couple of hours as 700 mb
level winds reflected in the models remain below 50kts. There could
also be some locations that potentially reach HWW criteria in
eastern El Paso County, as well as Baca County, Crowley County and
northern Bent and Prowers County, but more than likely for a shorter
duration. These winds do look to weaken by around 5 PM and gradually
decline going into the late evening hours tomorrow.

These strong winds will also help to draw in much colder air
advection over the CWA from the north, with high temperatures being
anywhere from 10 to 15 below the seasonal average on Thursday. These
blustery winds will also create wind chill values mainly in the
teens over much of the plains during the day and then dropping into
the single digits, or perhaps even below 0F for a few locations.
Clearing will occur for most of the CWA throughout the afternoon
hours, with only a few lingering snow showers possible over portions
of the southern I-25 corridor. -Stewey

.LONG TERM...(Thursday night through Wednesday)
Issued at 309 PM MST Wed Feb 8 2023

Key Messages:

1) Cold conditions Thursday night into Friday with subzero wind
chills expected. At this time, values don't look to be low enough
to warrant any headlines.

The deep upper trough progressing across the region will continue
to depart at the start of the period, though cyclonic flow will
remain in place across eastern Colorado. This may allow for some
additional light snow or flurries across the plains, however,
little if any additional snowfall is expected. Cloud cover in
place early in the evening will diminish during the overnight
hours with clear skies expected for most areas. This clearing
along with diminishing winds should assist with a cold night
Thursday night, and did lower temps a few degrees. Low temps in
the single digits over most locations with subzero temps over the
mountain valleys are expected, while most locations observe well
below zero wind chills. At this time, values don't look to be low
enough to warrant any headlines.

Quick change to the pattern and conditions on Friday as upper
ridging quickly moves overhead. Will see sunny and dry conditions
Friday, with temperatures rebounding back into 40s in many
locations. This upper ridging with a warming trend will continue
through the start of the weekend. Temps in the 60s on Saturday
along with drier air in place, will support spotty near critical
fire weather conditions across the southeast plains. At this time
though, the stronger winds look to be just southeast of the area.
Some slight cooling by Sunday with the passing of a weak trough,
though lacking moisture should limit andy precip chances.
Potential for an active pattern to return to the region by early
next week, though confidence is low on any details at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1034 PM MST Wed Feb 8 2023

KCOS and KPUB: Overall, VFR conditions are expected over the next
24 hours. With that said though, MVFR to IFR conditions are
expected for a short period of time overnight over for both TAF
sites as snow showers develop along a quickly moving cold front.
Winds and wind gusts behind this cold front are expected to
increase substantially and persist through much of this TAF
period, finally lessening tomorrow evening. Clouds will also
increase behind this front and persist through much of the nigh,
and start to thin and clear tomorrow afternoon and evening.

KALS: VFR conditions are expected over the next 24 hours. Winds and
wind gusts will increase overnight and persist through much of this
TAF period. Low to mid level clouds will also persist through much
of this TAF period, and quickly thin in coverage tomorrow evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...RODRIGUEZ
AVIATION...SIMCOE
Hazardous weather outlook, Feb 8, 6:29 AM MST, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
629 AM MST Wed Feb 8 2023

COZ058>089-093>099-091330-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
629 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A strong cold front will move across the region later this evening.
After the front goes by, winds will quickly increase from the north,
and gusts to 30 to 40 mph. These gusty winds will last through the
early morning hours. A one to two hour period of wind-driven snow
will be possible after the front goes by, and accumulations ranging
from a trace to possibly an inch will be possible along the I-25
corridor region. The wind driven snow may cause periods of difficult
driving conditions along the I-25 corridor later tonight.

Over the mountains, snow is likely. The best chances of accumulating
snow will occur across the central mountains, especially north of
Cottonwood Pass. 2 to 4 inches of snow will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northerly winds of 20 to 30 mph, with gusts of 40 to near
60 mph at times, can be expected across the area Thursday morning,
before winds slowly diminish from west to east through the late
morning and afternoon.

Warmer, drier and less windy weather is then expected across the
for Friday and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/23

In the hours before

Local storm report, Feb 8, 10:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1026 PM MST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     SNOW             3 NW BLACK FOREST       39.04N 104.74W
02/08/2023  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

            1 INCH IN 30 MINUTES WITH GUSTY WINDS AND
            LOW VISIBILITY.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 10:24 PM MSTSnow Squall WarningPUBEl Paso51 min
Feb 9, 12:49 AM MSTWinter Weather AdvisoryPUBCostilla, Huerfano, Las Animas9 hr
Feb 9, 1:11 AM MSTSnow Squall WarningPUBPueblo49 min
Feb 9, 1:57 AM MSTSnow Squall WarningPUBFremont, Pueblo48 min

Nearby

Snow Squall Warnings in Colorado, 2023Every snow squall warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.